Tenha acesso completo ao Stoodi

Assine o Stoodi e prepare-se para o ENEM com nossos conteúdos exclusivos!

Exercícios de Inglês

Listagem de exercícios

FCMMG 2009

HEALTH FOR LIFE M.D.


Advice for Survivors

A Harvard doctor who has battled breast cancer herself tackles the challenges of life after treatment.

 

New York, N.Y.: I am 25 and a three-year non-Hodgkin’s lymphoma survivor. I work in the pharmaceutical industry on anticancer drugs, specifically monoclonal antibodies. Most of the time my work gives me purpose and fulfillment, especially as a cancer survivor who is giving back to the community. There are days, however, when I feel that
cancer has overtaken both my professional and my personal life. How do you, as both a physician and a survivor, deal with oncology, patients and your own survivorship history?

 

Dr. Julie K. Silver: when I started working with cancer survivors, I wondered if it would be too hard on me psychologically. Would it help or impair my own healing? The answer is that it can do both. I have a tendency at this point, nearly five years later, to not talk about the initial diagnosis and treatment, as that was such a sad period of my life. It was heartbreaking not only for me but for my children, husband and extended family. I remember doing a radio interview about a year after my diagnosis, and the interviewer asked me, “What was your darkest hour?” That really threw me for a loop – there were so many dark hours that I didn’t know where to begin.

 

For me, healing is about not dwelling on those dark hours but moving forward and finding whatever joy I can today and tomorrow. I do enjoy talking about how I recovered and what made me healthier and stronger. Helping others to heal is what I do professionally, and I find it immensely satisfying.

 

Valrico, FLA.: Three years ago, at the age of 57, I was diagnosed with breast cancer and had a lumpectomy followed by chemotherapy and radiation. I was given Arimidex, which made my legs so heavy and sore I could hardly walk. I switched to tamoxifen, but I would like to stop taking this as well. My side effects are achy legs, hot flashes, chest discomfort and bloating. I am not sure if these are related to the meds or are residual effects from chemotherapy. Can I stop this medication?

Dr. Julie K. Silver: Any time someone is taking a medication and experiencing side effect, it’s important for the doctor and the patient to have a discussion about the benefits of continuing the medication versus the risks associated with the side effects. In this case, your oncologist prescribed the Arimidex and then the tamoxifen to help reduce the chance of your cancer’s coming back. If you have a low risk of recurrence, then your oncologist might say that it’s reasonable to stop tamoxifen. On the other hand, your doctor might recommend that you keep taking the drug, even with a low risk of occurrence, because studies show that both Arimidex and tamoxifen can help prevent breastcancer
recurrence in some women. What some patients don’t realize is that it’s really their decision whether to take a drug – not their doctor’s. Of course, you want to make a good decision, and since your oncologist is the one who really understands your particular diagnosis and prognosis, ideally you want to rely heavily on his or her expert advice. However, in the end the decision is yours.

Newsweek/ June 30, 2008, p. 43, edited

 

Glossary:
Tackles = enfrenta
Ambush = emboscada, armadilha.
Meds = medicine (remédios)

 

The text presents an interview published in Newsweek. The first question in the interview is asked by someone who is NOT a

Conta de email não verificada

Não foi possível realizar o seu cadastro com a sua conta do Facebook pois o seu email não está confirmado no Facebook.

Clique aqui para ver como confirmar sua conta de email no Facebook ou complete seu cadastro por aqui.

Entendi
Clicando em "Criar perfil", você aceita os termos de uso do Stoodi.
Tem perfil no Stoodi? Fazer Login